Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Paradoxical decompositions, $ 2$-generator Kleinian groups, and volumes of hyperbolic $ 3$-manifolds

Authors: Marc Culler and Peter B. Shalen
Journal: J. Amer. Math. Soc. 5 (1992), 231-288
MSC: Primary 57M50; Secondary 30F40
MathSciNet review: 1135928
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [A] L. Ahlfors, Finitely generated Kleinian groups, Amer. J. Math. 86 (1964), 413-429. MR 0167618 (29:4890)
  • [BaS] G. Baumslag and P. Shalen, Groups whose $ 3$-generator subgroups are free, Bull. Austral. Math. Soc. 40 (1989), 163-174. MR 1012825 (90h:20041)
  • [Be] A. F. Beardon, The geometry of discrete groups, Springer-Verlag, Berlin-Heidelberg-New York, 1983. MR 698777 (85d:22026)
  • [Bo] F. Bonahon, Bouts des variétés hyperboliques de dimension 3, Ann. of Math. (2) 124 (1986), 71-158. MR 847953 (88c:57013)
  • [Bör] K. Böröczky, Packing of spheres in spaces of constant curvature, Acta Math. Acad. Sci. Hungar. 32 (1978), 243-261. MR 512399 (80h:52014)
  • [Ca1] R. Canary, Ends of hyperbolic $ 3$-manifolds, preprint. MR 1166330 (93e:57019)
  • [Ca2] -, Covering theorems for hyperbolic $ 3$-manifolds, preprint.
  • [Ch] V. Chuckrow, On Schottky groups with applications to Kleinian groups, Ann. of Math. (2) 88 (1968), 47-61. MR 0227403 (37:2987)
  • [Co] H. S. M. Coxeter, Non-Euclidean geometry, Univ. of Toronto Press, Ontario, 1947. MR 0087965 (19:445e)
  • [CuS] M. Culler and P. B. Shalen, Varieties of group representations and splitting of $ 3$-manifolds, Ann. of Math. (2) 117 (1983), 109-146. MR 683804 (84k:57005)
  • [F] W. Fenchel, Elementary geometry in hyperbolic space, de Gruyter Studies in Math. vol. 11, Walter de Gruyter, Berlin-New York, 1989. MR 1004006 (91a:51009)
  • [GeM] F. Gehring and G. Martin, Inequalities for Möbius transformations and discrete groups, preprint. MR 1111201 (92j:20047)
  • [He] J. Hempel, $ 3$-manifolds, Ann. of Math. Stud. vol. 86, Princeton Univ. Press, Princeton, NJ, 1976. MR 0415619 (54:3702)
  • [JaS] W. H. Jaco and P. B. Shalen, Seifert fibered spaces in $ 3$-manifolds, Memoirs Amer. Math. Soc., vol. 21, Amer. Math. Soc., Providence, RI, 1979. MR 539411 (81c:57010)
  • [Joh] K. Johannson, Homotopy equivalences of $ 3$-manifolds with boundaries, Lecture Notes in Math., vol. 761, Springer-Verlag, Berlin-Heidelberg-New York, 1979. MR 551744 (82c:57005)
  • [Jør] T. Jørgensen, Closed geodesics on Riemann surfaces, Proc. Amer. Math. Soc. 72 (1978), 140-142. MR 503548 (80b:53006)
  • [K] A. G. Kurosh, Theory of groups, Volume II, Chelsea, New York, 1960. MR 0109842 (22:727)
  • [Ma1] A. Mal'cev, On isomorphic matrix representations of infinite groups, Rec. Math. [Math. Sbornik] N.S. 8 (1940), 405-422. MR 0003420 (2:216d)
  • [Mar] A. Marden, The geometry of finitely generated Kleinian groups, Ann. of Math. (2) 99 (1974), 383-462. MR 0349992 (50:2485)
  • [McM] C. T. McMullen, Cusps are dense, Ann. of Math. (2) 133 (1991), 217-247. MR 1087348 (91m:30058)
  • [Me] R. Meyerhoff, Sphere-packing and volume in hyperbolic $ 3$-space, Comm. Math. Helv. 61 (1986), 271-278. MR 856090 (88e:52023)
  • [N] P. J. Nicholls, The ergodic theory of discrete groups, London Math. Soc. Lecture Notes Ser., vol. 143, Cambridge Univ. Press, London-New York, 1989. MR 1041575 (91i:58104)
  • [P] S. J. Patterson, Lectures on measures on limit sets of Kleinian groups, Analytic and geometric aspects of hyperbolic space, Warwick and Durham 1984 (D. B. A. Epstein, ed.), London Math. Soc. Lecture Note Ser., Cambridge Univ. Press, London-New York, 1987. MR 903855 (89b:58122)
  • [ScS] G. P. Scott and G. A. Swarup, Geometric finiteness of certain Kleinian groups, Proc. Amer. Math. Soc. 109 (1990), 765-768. MR 1013981 (90k:57002)
  • [ShW] P. B. Shalen and P. Wagreich, Growth, volumes, and free subgroups of $ 3$-manifold groups, Trans. Amer. Math. Soc. (to appear). MR 1156298 (93d:57002)
  • [Su1] D. Sullivan, The density at infinity of a discrete group of hyperbolic motions, Publ. Math. I.H.E.S. 50 (1979), 419-450. MR 556586 (81b:58031)
  • [Su2] -, On the ergodic theory at infinity of an arbitrary discrete group of hyperbolic motions, Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference, Ann. of Math. Stud. vol. 97, Princeton Univ. Press, Princeton, NJ, 1980, pp. 465-496. MR 624833 (83f:58052)
  • [Su3] -, Growth of positive harmonic functions and Kleinian group limit sets of zero planar measure and Hausdorff dimension 2, Geometry Symposium Utrecht 1980, Lecture Notes in Math., vol. 894, Springer-Verlag, Berlin-Heidelberg-New York, 1981, pp. 127-144.
  • [Su4] -, Quasiconformal homeomorphisms and dynamics II: Structural stability implies hyperbolicity for Kleinian groups, Acta Math. 155 (1984), 243-260. MR 806415 (87i:58104)
  • [Th] W. Thurston, The geometry and topology of $ 3$-manifolds, Photocopied notes, Princeton Univ., Princeton, NJ, 1978.
  • [Tuc] T. Tucker, On Kleinian groups and $ 3$-manifolds of Euler characteristic zero, unpublished.
  • [Wag] S. Wagon, The Banach-Tarski paradox, Cambridge Univ. Press, London-New York, 1985. MR 803509 (87e:04007)
  • [Wa1] F. Waldhausen, On irreducible $ 3$-manifolds which are sufficiently large, Ann. of Math. (2) 87 (1968), 56-88. MR 0224099 (36:7146)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC: 57M50, 30F40

Retrieve articles in all journals with MSC: 57M50, 30F40

Additional Information

Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society